Hail, Sevier
- When
- May 6, 4:42 PM EST
- Where
- Sevier County, 1.32 mi WSW of Glades
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.720, -83.490
An upper level trough moved over East Tennessee and surrounding areas, helping spark scattered severe thunderstorms, which produced a handful of large hail and severe thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level trough moved over East Tennessee and surrounding areas, helping spark scattered severe thunderstorms, which produced a handful of large hail and severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 6, 1:46 PM EST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 246 PM EDT Mon May 6 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 244 PM EDT Mon May 6 2024 Key Messages: 1. Scattered to numerous showers/storms this afternoon/evening will diminish later tonight. A few storms mainly southern half may be strong to severe this afternoon/evening. 2. Scattered showers and storms expected again Tuesday, with a few strong to severe storms possible again mainly in the afternoon. Discussion: We will start the period with an MCV moving in from the west. We will see additional showers and thunderstorms this afternoon into at least the early part of tonight, with the greatest coverage likely to be across the central and north with the better forcing. However, the best instability and bulk shear will overlap across the south into central areas late this afternoon and evening, so a few storms especially south/central may become strong to severe with strong gusty winds and hail the main threats. Isolated supercellular structures also look possible in this environment, so there also is a very low risk of a brief tornado this afternoon/early evening again mainly southern half. Some isolated to scattered convection may linger for much of the night mostly north although this should be weaker as convective energy lessens. Tuesday will see short wave ridging over the area although the axis will shift to our east during the day. Convective energy will build with heating and most sources indicate MLCAPES are likely to peak in excess of 1,500 J/kg with deep-layer shear reaching at least 30 to 35 kts. Overall model guidance including the CAMS suggests more isolated to scattered coverage, but given the thermodynamic and shear profiles there is a threat that some storms will become severe with damaging winds and large hail again the primary threats. && .LONG TERM... (Tuesday night through next Monday) Issued at 244 PM EDT Mon May 6 2024 Key Messages: 1. Unsettled weather with potential for strong to severe thunderstorms most likely late Wednesday. Increasing potential for isolated flooding in saturated locations. 2. Cold front to pass through Friday morning, with a cooler airmass settling in through the weekend. Discussion: Unsettled atmosphere continues, with not much changes from the overall thinking the last couple of days. Weak shortwave ridge will be headed out Tuesday night from the region, and a dual jet streak setup will be hanging over the central US, with a stronger polar jet to the north and a weaker subtropical jet nosing in across Texas into northern Mississippi. The largest question Tuesday night through Thursday is when do storms form and move into East Tennessee and surrounding areas. Long range CAM guidance is just moving into range for Tuesday night. There's some questions given the expected ridge in the short term period, but convection may redevelop in the evening across portions of the area, most likely Virginia and to our north and northeast. If convection does fire and then move in, there's enough shear by this time to support a severe storm, but the biggest question will be if a storm can translate that to the surface, given nighttime loss of instability and low level stability questions. Wednesday is a big unknown daytime. The shear and instability should be present, but the last ingredient is lift and that seems to be lacking. The high res NAM is just within range and it doesn't show much activity aside from an errant left splitter. The larger global guidance does have some thunderstorm activity during the day on Wednesday, with the GFS and its ensemble being particularly aggressive, and the Euro ensemble more conservative. Should those more conditional storms fire, environment would be conducive to severe wind and hail. On a wider view, thunderstorms are expected to fire out over the Ohio River to Mississippi River intersection, and should grow upscale with time. These storms are higher confidence in origination and formation, and will move our direction heading into Wednesday night. Still, plenty of questions on when exactly they reach our area and how much instability will be present then. The most likely risk would be with damaging straight line winds in these storms. Assuming an overnight arrival (based off current guidance), low level instability could be hard to come by if an inversion sets up before the line arrives. Timing arrival of the potential MCS or linear system will then influence how much recovery can take place into Thursday to allow for a final round of showers and thunderstorms. Stronger storms look to remain to the southeast of Tennessee outside our area on Thursday. Last thing of note to mention is high PWATs combined with the several days of thunderstorms and an expected MCS Wednesday night is still consistent with the potential for isolated flooding. Thus far storm coverage has been intermittent enough to allow for efficient runoff, but flash flood guidance has dipped a bit, especially in northeastern Tennessee where 3 hour guidance has dipped to 2 inches. Locations that receive repeated rounds of thunderstorms may see minor or urban flooding issues. Finally we get to the high confidence portion of the forecast. The GFS and Euro are in agreement (and their ensembles seem to match closely as well) with a cold front passing through the region on Friday morning. In association with the frontal passage, a longwave trough will settle in over the Eastern United States on through the weekend, 850mb temperatures are in the single digits in both sets of guidance. Checking Nashville sounding climatology, this is good for the 10th to 25th percentiles for this time of year. End result is this airmass will result in rather pleasant afternoons for the wider region! Shower chances are fairly low (20 to 30%) at this range over the weekend, and will come down to how much lift the rotating shortwaves in the overall trough can help generate showers. Apart from the potential for scattered showers, the weekend will be pleasant and calm. && .AVIATION... (18Z TAFS) Issued at 113 PM EDT Mon May 6 2024 Will see additional convection around during the period, with the best chance looking to be during the late afternoon/early tonight time frame. Will try to time highest probability period with VCTS and tempo thunder groups. Otherwise, there may be some MVFR or lower conditions with low clouds and/or fog around during the early morning hours, but probability of occurrence does not look high enough to include for now. Outside of any convection, will have a VFR forecast. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 86 69 87 / 30 30 60 60 Knoxville McGhee Tyson Airport, TN 63 84 67 83 / 60 30 60 50 Oak Ridge, TN 62 83 66 83 / 60 40 60 60 Tri Cities Airport, TN 60 81 64 81 / 60 30 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... LONG TERM....Wellington AVIATION...
Hazardous Weather Outlook National Weather Service Morristown TN 252 PM EDT Mon May 6 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-071900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 252 PM EDT Mon May 6 2024 /152 PM CDT Mon May 6 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few storms this afternoon into this evening may become strong to severe, especially across the southern and central portions of the area. Damaging winds and hail will be the main threats, although there is a very low threat of a brief tornado mainly south of Interstate 40. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered showers and thunderstorms are expected again Tuesday, mainly during the afternoon into the overnight period. Some of these storms could be strong to severe with damaging winds and hail as the main threats. Another round of even more organized storms is increasingly likely Wednesday evening through Wednesday night. With this round of storms, damaging winds and hail will be possible again, in addition to a low-end tornado risk. Also, localized flooding will remain possible through the week due to several rounds of storms that could produce heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time, but reports may be needed this afternoon into this evening, Tuesday afternoon and night, as well as Wednesday evening and night.
Special Weather Statement
National Weather Service Morristown TN
1241 PM EDT Mon May 6 2024
TNZ017-VAZ005-006-008-061745-
Sullivan TN-Washington VA-Scott VA-Russell VA-
1241 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SULLIVAN...
SOUTHWESTERN RUSSELL...SOUTHEASTERN SCOTT AND WESTERN WASHINGTON
COUNTIES AND THE CITY OF BRISTOL THROUGH 145 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weber City, or near Gate City, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Gate City, Weber City,
Walnut Hill, Nickelsville, Collingwood, and Holston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3651 8253 3667 8262 3689 8207 3667 8194
TIME...MOT...LOC 1639Z 245DEG 23KT 3662 8249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial Weather Statement
National Weather Service Morristown TN
156 PM EDT Mon May 6 2024
NCZ060-061-061900-
Clay NC-Cherokee NC-
156 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CHEROKEE AND NORTHWESTERN CLAY
COUNTIES THROUGH 300 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Murphy, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Andrews, Murphy, Nantahala Lake, Topton, Hiawasse Dam, Marble, and
Culberson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3499 8421 3510 8428 3524 8401 3522 8396
3526 8384 3526 8380 3524 8374 3526 8371
3523 8369 3520 8373 3519 8371 3516 8374
3515 8373 3516 8365 3514 8364 3514 8365
3498 8405
TIME...MOT...LOC 1755Z 242DEG 22KT 3506 8416
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TDSpecial Weather Statement
National Weather Service Morristown TN
302 PM EDT Mon May 6 2024
NCZ060-061-061945-
Clay NC-Cherokee NC-
302 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CHEROKEE AND CLAY COUNTIES
THROUGH 345 PM EDT...
At 301 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving east at 15 mph. A second strong thunderstorm was
located near Hayesville, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Hiawasse Dam,
Marble, and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 8417 3519 8420 3524 8400 3522 8396
3526 8384 3526 8380 3524 8376 3525 8372
3522 8370 3520 8373 3519 8371 3517 8373
3515 8373 3516 8365 3515 8364 3514 8366
3514 8364 3512 8364 3513 8362 3504 8356
TIME...MOT...LOC 1901Z 261DEG 14KT 3512 8410
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
27Special Weather Statement
National Weather Service Morristown TN
344 PM EDT Mon May 6 2024
TNZ012-035-062015-
Scott TN-Morgan TN-
344 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MORGAN AND CENTRAL
SCOTT COUNTIES THROUGH 415 PM EDT...
At 343 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Helenwood, or 14 miles northwest of Wartburg,
moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oneida, Huntsville, Helenwood, Sunbright, Rugby, Rugby State Park,
Honey Creek State Park, Norma, Elgin, and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3634 8434 3621 8470 3631 8480 3634 8477
3633 8476 3634 8474 3635 8474 3635 8473
3637 8472 3637 8470 3639 8469 3640 8466
3641 8467 3641 8466 3642 8468 3656 8454
TIME...MOT...LOC 1943Z 232DEG 20KT 3630 8471
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CEDSpecial Weather Statement
National Weather Service Morristown TN
419 PM EDT Mon May 6 2024
TNZ012-013-035-062115-
Scott TN-Campbell TN-Morgan TN-
419 PM EDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MORGAN...WEST
CENTRAL CAMPBELL AND CENTRAL SCOTT COUNTIES THROUGH 515 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Wartburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Follette, Jacksboro, Huntsville, Caryville, Sunbright, Smokey
Junction, Robbins, Cove Lake State Park, Royal Blue, and Norma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 8460 3630 8470 3652 8431 3632 8415
TIME...MOT...LOC 2019Z 239DEG 23KT 3620 8469
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CEDPreliminary Local Storm Report
National Weather Service Morristown TN
423 PM EDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Hail Tusquitee 35.08N 83.77W
05/06/2024 M1.00 Inch Clay NC Public
Primarily pea to nickel sized hail fell,
with pictures and video provided on social
media. Largest hailstones were a quarter
inch in diameter.
&&
NAWThe Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
A few trees were blown down by severe thunderstorm wind gusts.
Several trees were blown down by severe thunderstorm wind gusts. In addition, a flag pole was snapped by the winds, and minor structural damage occurred to a nearby home.
Multiple trees blown down by powerful thunderstorm wind gusts on B Street in Lenoir city, as well as several other locations in Loudon county.
Numerous reports of trees downed by thunderstorm winds across Blount county. Strongest winds affected Alcoa and Maryville.
Several trees were blown down by thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176241, 1176242, 1176248, 1176249, 1176251, 1176244, 1176253, 1176254.